In the field of therapy there are at present no more valuable agents than those administered intravenously. Physiologic solution of sodium chloride, dextrose, arsphenamine and countless others are given daily in every hospital in the country. From the time these agents were first introduced, reactions consisting usually of fever and chills have followed their use. The cause of these reactions has been sought assiduously and every possible factor has been suspected. Extensive experiments have been carried out which resulted in the discovery of the cause and the elimination—in the laboratory—of these reactions. These results, unfortunately, have uniformly been published in journals dealing with the preclinical phases of medicine and have escaped the attention of the majority of those using intravenous medications in their daily practice. I believe that these results should be brought to the attention of the therapist, and accordingly I plan to summarize the results of others and
NELSON CM. THE CAUSE OF CHILLS FOLLOWING INTRAVENOUS THERAPY. JAMA. 1939;112(14):1303–1306. doi:https://doi.org/10.1001/jama.1939.02800140001001
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: